Texas, 2010

Hail in Texas, May 12, 2010

May 12, 2010 · NWS LUB · 1 event in 1 county or zone

A small complex of severe thunderstorms produced an intermittent swath of large hail in the Estelline vicinity of eastern Hall County. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A small complex of severe thunderstorms produced an intermittent swath of large hail in the Estelline vicinity of eastern Hall County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 12, 2:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT WED MAY 12 2010

.SHORT TERM...
BAND OF ELEVATED SHOWERS FROM THE CONCHO VALLEY INTO SWRN OKLA HAS
BROUGHT SOME LIGHT PRECIP TO THE SERN ZONES THIS AFTN...BUT MAIN
ACTION AWAITS INCURSION OF A COLD FRONT CURRENTLY ACROSS THE
PANHANDLE INTO THE FCST AREA. DRYLINE AT 19Z NEAR A WELLINGTON TO
CROSBYTON TO POST LINE LIKELY NOT TO MAKE IT MUCH FARTHER EAST AND
MAY WELL RETREAT A BIT AHEAD OF THE FRONTAL PASSAGE LATER THIS
EVENING. MAY SEE SOME ISOLATED THUNDER DEVELOP ON THE DRYLINE LATE
THIS AFTN BUT BEST RAIN CHANCES WILL BE ALONG THE FRONT ALONG AND
EAST OF THE DRYLINE AS THE FRONT RACES SWD THROUGH THE FCST AREA.
DEW POINTS IN THE LOWER TO MID 60S WILL YIELD ENOUGH INSTABILITY FOR
SEVERE POTENTIAL EVEN AFTER SUNSET. A COOL AND STABLE AIR MASS TO
MOVE IN BEHIND THE FRONT WITH ONLY RAIN CHANCES ATTM LOOKING TO BE
ACROSS SERN ZONES IN CLOSER PROXIMITY TO LINGERING SHOWER ACTIVITY
THURSDAY MORNING.

&&

.LONG TERM...
UPPER LOW ACROSS THE EASTERN DAKOTAS WITH A TROUGH TRAILING THROUGH
THE INTER-MOUNTAIN WEST AND OFF THE CALIFORNIA COAST.  THIS TROUGH
WILL SLOWLY MOVE EASTWARD INTO THE DESERT SOUTHWEST AND FILL INTO
THE WEEKEND.  THIS WILL KEEP THE REGION IN SOUTHWESTERLY FLOW BEFORE
TRANSITIONING TO NWRLY FLOW ALOFT AS A RIDGE BUILDS ALONG THE FRONT
RANGE.  BEYOND THE EXTENDED...THE LOW PROGGED TO GIVE INCREASING
PRECIP CHANCES LATE NEXT WEEK NOW APPEARS SLOWER AND MORE NORTHERLY.

SFC COLD FRONT WHICH WILL PUSH THROUGH TONIGHT. IS EXPECTED TO STALL TO
OUR SOUTH INVOF THE I-20 CORRIDOR.  AS THE BOUNDARY SLOWLY WORKS ITS
WAY BACK NORTH AS A WARM FRONT ON FRIDAY...IT WILL SERVE AS A FOCUS FOR
RAIN SHOWERS AND WILL BE PERIODICALLY ENHANCED BY MODEST H8
FRONTOGENETICAL FORCING THROUGH MUCH OF THE WEEKEND. THE GFS IS
SUFFERING PROFUSELY FROM CONVECTIVE FEEDBACK WITH THE 12Z RUN
ALONG WITH MORE CAPE THAN WOULD BE EXPECTED GIVEN MOSTLY OVERCAST
CONDITIONS. INSIGHT GLEANED FROM THE GEM/ECM/NAM DOES LITTLE TO
HELP REFINE THE AREAS WHICH WILL RECEIVE THE MOST RAINFALL.
NEVERTHELESS...THE EVENT LOOKS TO BE SUCH THAT A COUPLE OF WAVES
OF PRECIPITATION...WITH PERIODIC DRY/DRYER PERIODS...WILL ENSUE.
CONFIDENCE IN THE EVEN CONTINUING MUCH PAST EARLY SUNDAY MORNING
REMAINS SOMEWHAT LOW BUT WILL KEEP LOW MENTION OF POPS IN THAT
TIMEFRAME.

INTO EARLY NEXT WEEK...THERE IS SOME HINT THAT RIDGE TO OUR EAST
THUS INVOKING NWRLY FLOW ALOFT...MAY HELP SOME LATE/AFTN OR EVENING
STORMS ACROSS THE NORTHWEST.  KEPT POPS BELOW MENTIONABLE LEVELS
OWING TO AWAITING TO MORE FULLY ASCERTAIN THE EFFECTS THE WEEKEND
RAINS HAVE ON THE ATMOSPHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  70  45  61  49 /  10   0  30  50  50
TULIA         44  68  48  60  51 /  10  10  30  50  50
PLAINVIEW     45  70  50  60  54 /  10  10  40  50  50
LEVELLAND     44  71  51  60  54 /  10  10  40  50  50
LUBBOCK       47  71  52  61  56 /  10  10  40  50  50
DENVER CITY   43  74  54  61  53 /  10  10  40  50  50
BROWNFIELD    45  72  53  60  55 /  10  10  40  50  50
CHILDRESS     53  72  52  66  60 /  40  20  30  50  50
SPUR          54  70  51  59  59 /  30  10  40  50  50
ASPERMONT     57  68  55  72  58 /  40  30  40  50  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/26
Hazardous weather outlook, May 12, 2:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT WED MAY 12 2010

TXZ021>044-132015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
304 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE A SLIGHT RISK OF SEVERE WEATHER ALONG AND EAST OF A
CHILDRESS TO SPUR TO JUSTICEBURG LINE LATE THIS AFTERNOON AND
TONIGHT. A STRONG COLD FRONT MOVING INTO WARM AND MOIST AIR EAST
OF THE DRYLINE IS EXPECTED TO RESULT IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS ACROSS PARTS OF THE ROLLING PLAINS BEGINNING AROUND
OR AFTER 8 PM. BEFORE THEN ISOLATED STRONG TO SEVERE THUNDERSTORMS
CAN BE EXPECTED ALONG THE DRYLINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM CHANCES WILL REDEVELOP LATE THURSDAY
NIGHT AND PERSIST THROUGH MUCH OF THE WEEKEND. ALTHOUGH THE THREAT
FOR ORGANIZED SEVERE WEATHER APPEARS LOW...THE ACTIVITY MAY
PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE ROLLING
PLAINS.

The radar

The Amarillo radar (KAMA), 136 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
May 12, 4:00 PM CST to 4:30 PM CST
Where
Hall County, 4 mi N of Estelline to 3 mi S of Estelline
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.608, -100.430

Fre department officials reported golfball size hail along U.S. Highway 287 north of Estelline at 16:00 CST. As additional cells developed along the southern flank of the original storm, additional reports of nickel size hail were received along Farm to Market Road 658 south of Estelline. No damages were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231811.